Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 271, NWS Goodland, KS

August 19, 2005Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2005, 8:17 PM MDT for Yuma County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 8:17 PM MDT (02:17 UTC)
Expired
Aug 19, 2005, 8:43 PM MDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 122 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 200218
SVRGLD
COC125-200315-
/O.NEW.KGLD.SV.W.0271.050820T0217Z-050820T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
817 PM MDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 915 PM MDT

* AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF ALVIN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALVIN AROUND 835 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4042 10240 4032 10240 4028 10206 4042 10205

$$

MEHLE/LOCKHART
1 follow-up statement
000 
WWUS53 KGLD 200243
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
842 PM MDT FRI AUG 19 2005

COC125-200252-
/O.CAN.KGLD.SV.W.0271.000000T0000Z-050820T0315Z/
YUMA CO-
842 PM MDT FRI AUG 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR YUMA COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE. HOWEVER...HEAVY RAIN AND GUSTY WINDS ARE STILL 
POSSIBLE IN EXTREME NORTHEAST YUMA COUNTY.

LAT...LON 4042 10240 4032 10240 4028 10206 4042 10205

$$

MEHLE/LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 8:07 PM MDT, 10 minutes earlier.

Area forecast discussion, Aug 19, 8:07 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT FRI AUG 19 2005

.DISCUSSION...
SFC TROUGH ACROSS EASTERN COLORADO/NEBRASKA PANHANDLE HAS BECOME
FOCUS FOR BEST CONVECTIVE CHANCES THROUGH THE EVENING HOURS AS
CONVECTIVE OUTFLOW BOUNDARY RESPONSIBLE FOR STORMS IN SOUTHERN CWA
HAS CLEARED THE AREA. STILL A BIT OF H300 DIVERGENCE ALONG DEPARTING
JET STREAK SO WILL KEEP SOME LOW POPS IN THE SOUTHEAST. MID LEVEL
LAPSE RATES CONTINUE TO STEEPEN OVERNIGHT AS STRONG
SHORTWAVE...NOTED ON ETA/RUC TROP ANALYSIS ACROSS WESTERN NEBRASKA
WILL HELP COOL MID LEVEL TEMPS. THINK WILL SEE ISOLATED -TSRA ON ANY
REMNANT OUTFLOW BOUNDARIES THROUGH MUCH OF THE EVENING AS WAVE
APPROACHES...SIMILAR TO LAST NIGHT. HAVE THEREFORE ADDED SOME 20
POPS OVERNIGHT. MODEL SOUNDINGS AND BL RH PROGS INDICATE POTENTIAL
FOR FOG ACROSS EASTERN CWA WHERE TEMPS HAVE BEEN COOL ALL AFTERNOON.
02Z T/TD SPREADS OF ONLY 6 F ALSO SEEM TO INDICATE FOG POTENTIAL.
TEMPS LOOK ON TRACK WITH NO CHANGES ANTICIPATED.

&&

.PREV DISCUSSION...FORECAST CHALLENGES WILL REMAIN BOTH TEMPERATURES
AND CHANCES OF RAIN OVER THE NEXT SEVERAL DAYS.

MORNING WATER VAPOR IMAGERY DEPICTS A MOISTURE PLUME EXTENDING
FROM MEXICO NORTHEAST ACROSS THE CENTRAL HIGH PLAINS. THIS IS BEING
HELPED BY A VIGOROUS SHORTWAVE TROUGH ACROSS SOUTHERN CANADA AND A
RIDGE OVER THE SOUTHEASTERN STATES...PRODUCING A FUNNELING BETWEEN
THE TWO OF THEM. THIS MATCHES WELL WITH THE 500 MB ANALYSIS AT
12Z...WHICH IN TURN WAS FAIRLY WELL HANDLED BY MORNING MODEL
INITIALIZATION...AT LEAST ON THE BROADER DETAILS.

THE EVOLUTION OF THE MID LEVEL FLOW PATTERN OVER THE NEXT FEW DAYS
WILL BEGIN WITH THE STRENGTHENING OF THE RIDGE OVER THE SOUTHEASTERN
UNITED STATES. AT THE SAME TIME...A SHORTWAVE TROUGH OVER THE GULF OF
ALASKA WILL FORCE RIDGING AHEAD OF IT OVER THE WESTERN CONUS. AND IN
BETWEEN THE TWO WILL BE THE VIGOROUS SHORTWAVE TROUGH OVER SOUTHERN
CANADA...EXPECTED TO CONTINUE ON NEARLY A DIRECT EASTERLY TRACK.

THE SURFACE PATTERN IS CURRENTLY SHOWING A SURFACE REFLECTION OF THE
SHORTWAVE TROUGH OVER SOUTHERN CANADA. A COLD FRONT EXTENDS
SOUTHWARD FROM THE LOW INTO EASTERN NEBRASKA...WHERE IT MAKES A
WESTWARD JOG INTO THE NEBRASKA PANHANDLE. A PRE FRONTAL TROUGH IS
STRUNG OUT THROUGH WEST CENTRAL KANSAS. THIS FRONT AND ITS MOVEMENT
OVER THE NEXT DAY OR TWO WILL HAVE A LARGE IMPACT ON THE TEMPERATURE
FORECAST.

FOR TONIGHT...DYNAMIC FORCING WILL BE STRONG AS THE REGION REMAINS
IN THE FUNNEL BETWEEN THE SOUTHERN CANADIAN SHORTWAVE TROUGH AND THE
SOUTHEASTERN US SUBTROPICAL RIDGE. GOOD DIVERGENCE AT JET LEVEL WILL
ALSO BE PRESENT. PRECIPITABLE WATER ANALYSIS AT 12Z SHOWS THAT AREA
VALUES ARE ABOVE CLIMATOLOGICAL NORMALS BY 30 TO 50 PERCENT. THIS
MAY PRODUCE SOME LOCALLY HEAVY RAINFALL...WHICH IS NOT TOO
SURPRISING JUST FROM GLANCING AT THE WATER VAPOR IMAGERY. 0-6KM WIND
WILL REMAIN IN THE 10 TO 15 KNOT RANGE...WHICH COULD PREVENT THIS
FROM BEING TOO MUCH OF AN ISSUE. KEPT CHANCE POPS IN THE FAR
EASTERN CWA THROUGH 06Z.

SATURDAY BROUGHT CHANGES TO THE MAXIMUM TEMPERATURE AND
PRECIPITATION FIELDS. COLD PUSH BEHIND THE SURFACE FRONT WILL OBTAIN
NEARLY NO MID AND UPPER LEVEL SUPPORT ACROSS THE FORECAST AREA. IN
FACT...THE 500 MB RIDGE WILL STRENGTHEN TOMORROW UP TO 594 DM HEIGHT
ACROSS WESTERN COLORADO...WHICH APPEARS TO BE IN RESPONSE TO THE
APPROACHING VIGOROUS SHORTWAVE TROUGH FROM OVER THE PACIFIC. 850 MB
THERMAL PACKING REMAINS NORTHEAST OF THE FORECAST AREA AS
WELL...PROGGED TO REMAIN IN THE +24 TO +26 C RANGE. WHICH IS NOT TO
SAY THAT COOL ADVECTION MIGHT OCCUR AT THE SURFACE...BUT SHOULD BE
QUITE SHALLOW AND THIS WILL NOT ALLOW FOR IT TO HAVE A DRAMATIC
IMPACT.

MODELS CONSISTENT WITH ALLOWING A PLUME OF MOISTURE AROUND
THE 700 MB LEVEL TO LINGER DIRECTLY ABOVE THE FORECAST AREA...WHICH
COULD BE UTILIZED BY A WEAK SHORTWAVE TROUGH AND 500 MB VORT MAX
EJECTING OUT OF NEW MEXICO INTO THE TEXAS PANHANDLE. THIS SHOULD BE
GOOD FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...WITH GREATEST PROBABILITY IN SOUTHERN PORTION OF CWA
CLOSER TO THE APPROACHING FORCING. DAY 2 SLIGHT RISK REMAINS SOUTH
OF FORECAST AREA.

FORECAST AREA MAY NOT SEE BEST COLD ADVECTION UNTIL MONDAY AS
RECYCLED COOL AIR MOVES IN ON A SOUTHEAST FLOW AROUND THE SURFACE
HIGH. THIS COUPLED WITH A CONTINUED MOISTURE PLUME AROUND 700 MB
PROVIDING CLOUDINESS SHOULD HELP TO KEEP SLIGHTLY COOLER TEMPS
AROUND.

FOLLOWING THIS...IT LOOKS LIKE A STRENGTHENING WESTERLY FLOW OCCURS
OVER THE ROCKIES AS SHORTWAVE TROUGH MOVES ONSHORE TO PACIFIC
NORTHWEST. THIS WILL PROMOTE ROBUST LEE TROUGH DEVELOPMENT BY
MIDWEEK...KEEPING A SOUTHEAST LOW LEVEL FLOW AS THE SURFACE HIGH
REMAINS CENTERED IN THE MIDWEST. THIS COULD BRING ON CHANCES FOR
PRECIP WEDNESDAY AND THURSDAY AS THE AFOREMENTIONED SHORTWAVE
ENTERING THE WESTERN CONUS APPROACHES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM/JOHNSON
Hazardous weather outlook, Aug 19, 10:57 AM MDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT FRI AUG 19 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1057 AM MDT (1157 AM CDT) FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
ACROSS THE TRI-STATE AREA. A FEW STORMS MAY BECOME SEVERE WITH
DANGEROUS CLOUD TO GROUND LIGHTNING...LARGE HAIL AND DAMAGING WINDS.
THE BEST CHANCE FOR SEVERE STORMS WILL BE NORTH OF A LINE FROM
FLAGLER COLORADO TO HILL CITY KANSAS. THE PRIMARY THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHWEST THIRD OF THE
TRI-STATE AREA SATURDAY AFTERNOON ALONG A SURFACE TROUGH OF LOW
PRESSURE. ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AFTERNOON
WEST OF A HAIGLER TO GOODLAND TO TRIBUNE LINE. CLOUD TO GROUND
LIGHTNING APPEARS TO BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON MAINLY ALONG AND
NORTH OF INTERSTATE 70.

LAMMERS

In the hours before

Special weather statement, Aug 19, 4:50 PM MDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT FRI AUG 19 2005

KSZ004-016-192310-
GRAHAM-NORTON-
550 PM CDT FRI AUG 19 2005

...SEVERE THUNDERSTORM WATCH NUMBER 736 HAS BEEN CANCELLED FOR THE
TRI STATE AREA...

COOLER...MORE STABLE AIR HAS MOVED INTO THE AREA AND THE THREAT FOR
SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS NORTON AND GRAHAM
COUNTY. A FEW THUNDERSTORMS WILL BE POSSIBLE IN THIS AREA THROUGH
THE EARLY EVENING...BUT THEY ARE NO LONGER EXPECTED TO BECOME
SEVERE.

JRM
Local storm report, Aug 19, 4:55 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             9 E TRIBUNE             38.47N 101.59W
08/19/2005  0.88 INCH        GREELEY            KS   PUBLIC

&&

MEHLE
Local storm report, Aug 19, 4:58 PM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             SELKIRK                 38.47N 101.54W
08/19/2005  1.00 INCH        WICHITA            KS   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

&&

MEHLE
Local storm report, Aug 19, 5:21 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             10 SW LEOTI             38.38N 101.49W
08/19/2005  0.75 INCH        WICHITA            KS   LAW ENFORCEMENT

&&

MEHLE
Local storm report, Aug 19, 6:40 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             ARAPAHOE                38.85N 102.17W
08/19/2005  1.75 INCH        CHEYENNE           CO   LAW ENFORCEMENT

0303 PM     HAIL             ARAPAHOE                38.85N 102.17W
08/19/2005  1.75 INCH        CHEYENNE           CO   TRAINED SPOTTER

0415 PM     HAIL             13 NW TRIBUNE           38.60N 101.92W
08/19/2005  0.75 INCH        GREELEY            KS   TRAINED SPOTTER

0440 PM     TSTM WND DMG     TRIBUNE                 38.47N 101.75W
08/19/2005                   GREELEY            KS   NWS EMPLOYEE

            NUMEROUS 6 INCH DIAMETER TREE LIMBS DOWN

0446 PM     HAIL             9 E TRIBUNE             38.47N 101.59W
08/19/2005  0.88 INCH        GREELEY            KS   PUBLIC

0454 PM     HAIL             SELKIRK                 38.47N 101.54W
08/19/2005  1.00 INCH        WICHITA            KS   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

0521 PM     HAIL             10 SW LEOTI             38.38N 101.49W
08/19/2005  0.75 INCH        WICHITA            KS   LAW ENFORCEMENT

&&

MEHLE
Local storm report, Aug 19, 6:58 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             ARAPAHOE                38.85N 102.17W
08/19/2005  0.88 INCH        CHEYENNE           CO   PUBLIC

            DIME TO NICKEL SIZE HAIL

0257 PM     HAIL             ARAPAHOE                38.85N 102.17W
08/19/2005  1.75 INCH        CHEYENNE           CO   LAW ENFORCEMENT

0303 PM     HAIL             ARAPAHOE                38.85N 102.17W
08/19/2005  1.75 INCH        CHEYENNE           CO   TRAINED SPOTTER

0415 PM     HAIL             13 NW TRIBUNE           38.60N 101.92W
08/19/2005  0.75 INCH        GREELEY            KS   TRAINED SPOTTER

0440 PM     TSTM WND DMG     TRIBUNE                 38.47N 101.75W
08/19/2005                   GREELEY            KS   NWS EMPLOYEE

            NUMEROUS 6 INCH DIAMETER TREE LIMBS DOWN

0446 PM     HAIL             9 E TRIBUNE             38.47N 101.59W
08/19/2005  0.88 INCH        GREELEY            KS   PUBLIC

0454 PM     HAIL             SELKIRK                 38.47N 101.54W
08/19/2005  1.00 INCH        WICHITA            KS   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

0521 PM     HAIL             10 SW LEOTI             38.38N 101.49W
08/19/2005  0.75 INCH        WICHITA            KS   LAW ENFORCEMENT

&&

MEHLE

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.